Toxicology Brief: Mushroom poisoning in dogs - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Mushroom poisoning in dogs


VETERINARY MEDICINE


Monomethylhydrazine

Gyromitra species of mushrooms, often called false morels, vary considerably in their toxicity from year to year and location to location. Of the several different toxic hydrazine compounds found in these mushrooms, gyromitrin is the best known.9

The hydrolysis of gyromitrin in the gut results in the formation of monomethylhydrazine, a GI irritant, and subsequent gastroenteritis within six to eight hours of ingestion. Most cases are relatively mild and self-limiting; however, extreme poisonings characterized by hepatic damage have been reported in people.9 Monomethylhydrazine also directly inhibits the synthesis of gamma-aminobutyric acid (GABA) within the central nervous system (CNS) and antagonizes pyridoxine (vitamin B6), an essential cofactor for the synthesis of GABA. The net result is uncontrolled CNS electrical activity, anxiety, restlessness, excitation, and seizures.9

Treatment. Pyridoxine (25 mg/kg administered as a slow intravenous infusion over 15 to 30 minutes) has been recommended as an antidote for the neurologic effects of this type of mushroom poisoning.9 Additional treatment consists of upper GI decontamination and supportive care. Because of the risk of precipitating seizures, inducing emesis in severe monomethylhydrazine poisoning cases is potentially risky. Inducing emesis with due clinical prudence and judgment may be appropriate for milder cases. Activated charcoal administration has been recommended, although its effectiveness is unknown.9 Rehydration by using intravenous crystalloids is the most commonly required supportive treatment.9 Oral GI protectants may be beneficial. If necessary, anxiety, restlessness, and seizures can be controlled with a benzodiazepine (0.25 to 0.5 mg/kg diazepam intravenously or intramuscularly).9

Coprine

Coprine, the major fungal toxin associated with Coprinus atramentarius mushroom poisoning, inhibits aldehyde dehydrogenase, thus inhibiting the conversion of ethanol (alcohol) to acetate and resulting in an accumulation of acetaldehyde. This effect only occurs if there is an association between the consumption of C. atramentarius mushrooms and ethanol.9 If ethanol is not consumed concurrently with these mushrooms, the poisoning does not occur. Thus, this poisoning is unlikely in veterinary medicine.

Muscarine

Muscarine is a muscarinic receptor agonist that produces postganglionic parasympathomimetic effects, such as increased genitourinary muscle tone, bradycardia, miosis, and salivation.9 The most common mushrooms involved in muscarine poisoning include members of the Inocybe and Clitocybe genera.9 Although Amanita muscaria has been classically associated with muscarine toxicity, it contains insignificant amounts of this toxin.9

Clinical signs usually occur within two hours after ingestion and are characterized by the acronym SLUD (salivation, lacrimation, urination, diarrhea).9 Other common clinical signs include bradycardia, hypotension, shock, dyspnea and wheezing due to bronchoconstriction and increased respiratory secretions, abdominal pain, miosis, visual disturbance, and rhinorrhea.9 An alternative acronym sometimes used to describe the effects of excessive muscarine stimulation is DUMBBELS (diarrhea, urination, miosis, bronchorrhea, bronchoconstriction, emesis, lacrimation, salivation).

Treatment. Performing early upper GI decontamination is useful, although spontaneous vomiting may eliminate the need for this treatment.9 Activated charcoal administration is potentially useful. The specific reversal agent for muscarine poisoning is atropine.9 If clinical signs of excessive muscarine stimulation are present, administer atropine (0.2 to 2 mg/kg; 50% of the dose administered intravenously and 50% intramuscularly or subcutaneously) slowly and progressively to effect using the drying of the oral and respiratory secretions as the clinical endpoints.9 Do not use the correction of miosis to judge the atropine dose since by the time the pupils return to normal, most patients have received too much atropine, resulting in potentially adverse cardiovascular effects.9 Intravenous crystalloids are usually sufficient to control any hypotension that develops.9


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here